Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 17, 2018, 10:27 AM CDT for Meade County, Seward County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 10:27 AM CDT (15:27 UTC)
- Expired
- May 17, 2018, 10:55 AM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
732 WUUS53 KDDC 171527 SVRDDC KSC119-175-171615- /O.NEW.KDDC.SV.W.0067.180517T1527Z-180517T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1027 AM CDT THU MAY 17 2018 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Seward County in southwestern Kansas... Northwestern Meade County in southwestern Kansas... * Until 1115 AM CDT * At 1026 AM CDT, a severe thunderstorm was located 4 miles north of Kismet, moving northeast at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Kismet, Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3728 10081 3748 10047 3738 10026 3713 10069 TIME...MOT...LOC 1526Z 229DEG 27KT 3727 10070 HAIL...1.25IN WIND...<50MPH $$ TATRO
2 follow-up statements
465 WWUS53 KDDC 171540 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 1040 AM CDT THU MAY 17 2018 KSC119-175-171615- /O.CON.KDDC.SV.W.0067.000000T0000Z-180517T1615Z/ Seward KS-Meade KS- 1040 AM CDT THU MAY 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR NORTHEASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES... At 1039 AM CDT, a severe thunderstorm was located 4 miles northwest of Plains, or 7 miles north of Kismet, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Missler and Plains. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3748 10047 3738 10026 3716 10064 3731 10076 TIME...MOT...LOC 1539Z 233DEG 21KT 3730 10065 HAIL...1.00IN WIND...<50MPH $$ TATRO
581
WWUS53 KDDC 171555
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1055 AM CDT THU MAY 17 2018
KSC119-175-171605-
/O.CAN.KDDC.SV.W.0067.000000T0000Z-180517T1615Z/
Seward KS-Meade KS-
1055 AM CDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3748 10047 3738 10026 3716 10064 3731 10076
TIME...MOT...LOC 1553Z 229DEG 27KT 3738 10053
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:14 AM CDT, 13 minutes earlier.
Area forecast discussion, May 17, 10:14 AM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1014 AM CDT Thu May 17 2018 .UPDATE... Issued at 1014 AM CDT Thu May 17 2018 Thunderstorms have initiated much earlier than all model guidance suggested. Left split from Beaver county already severe with large hail, which will approach the KS/OK line over the next hour. Increased pops for the next 3 hours. UPDATE Issued at 914 AM CDT Thu May 17 2018 After examining 12z NAM, also expanded pop coverage into the NW zones along with severe wording through this evening. 12z NAM is forecasting a bimodal event, with severe thunderstorms impacting the SW zones, and seperate storms in the NW zones. Kept pops in the scattered category, but CAPE will be high, with large hail and damaging wind likely from any sustained supercell. UPDATE Issued at 843 AM CDT Thu May 17 2018 Updated grids to include the potential for severe (large hail and damaging winds) across the SW counties late this afternoon into this evening, per SPC and HRRR's persistent forecast of discrete, supercellular convection starting about 5 pm. No other changes. && .SHORT TERM...(Today and tonight) Issued at 1210 AM CDT Thu May 17 2018 For the rest of tonight, little to no clouds are expected with quiet weather to persist through the morning and light winds less than 10mph out of the southeast. The HRRR and GFS is picking up on some convective activity shortly after sunrise through the mid morning south of Dodge City to include Meade and Clark Counties, but no other models are picking up much of this trend. PoPs are increased to 20% coverage during this time to account for any storm activity during this time but none are expected to be severe and will be short lived. CAPE values of 500-1000J/kg are spread across this area, so if storm development does occur, small hail and stronger winds could occur at this time. The certainty of this is low with model agreement at a minimal. Morning lows will start the day in upper 50s to low 60s across the CWA under clear skies in most areas outside the aforementioned storm chance. Temperatures will quickly rise throughout the day with highs tomorrow afternoon in the mid to upper 80s. Winds will begin to pick up around the noon timeframe as a leeside trough develops across eastern Colorado increasing to a more southerly fetch gusting up to 25-30mph in many areas. High clouds are expected to push in across the region spilling over an induced upper level ridge pushing eastward out of Colorado. A closed low over northern Utah and southern Idaho will continue to deepen due to increased upper level divergence allowing for southwest flow to continue across western Kansas. Models show its slow eastward progression over the course of Thursday allowing for an interesting severe weather pattern for areas west of Highway 83. Continued moisture advection due to a more east of south low level flow will allow dewpoints to remain in the 50s for most of the area with a dryline close to the Colorado/Kansas border keeping any thunderstorm development for the two western tiers of counties in the CWA. CAPE values are shown to be at least 2000J/kg and sufficient enough shear values will allow for scattered storms to develop during the late afternoon and into the evening hours. After any storm development that does occur tomorrow night will see diminishing winds after sunset and over night due to night time cooling and a shallow temperature inversion at the surface with light southeast winds less than 10mph. Low temperatures Friday morning will be in the low to mid 60s making for a more humid and muggy environment for most of the CWA with dewpoints in the 50s and even low 60s for the southeastern counties. Limited fog areas could develop in parts where precipitation fell Thursday evening, coupled with the moist southeast upslope flow and light mixing under the aforementioned inversion. .LONG TERM...(Friday through Wednesday) Issued at 130 AM CDT Thu May 17 2018 Friday will see a warm and humid day with afternoon highs in the upper 80s and even low 90s for portions along the Oklahoma border with dew points in the 50s and low 60s. Severe weather will threaten much of the CWA east of a line from Highway 83. Models tend to agree on thunderstorm development along this line by late afternoon and pushing eastward through the evening and early over night hours before weakening and pushing out of the CWA after midnight. CAPE values up to 3000J/kg and a more ideal wind shear environment looks to be set up across the area with main threats being of large hail and damaging wind along with a chance for tornado development as well not being ruled out. SPC currently has a slight risk over this portion of the CWA and this is agreed to be the case. An upper level low currently across northern portions of Utah will slowly progress eastward into northwestern Colorado continuing the southwest flow aloft trend for western Kansas. A shortwave trough will help aid as the trigger for the severe weather activity Friday afternoon and evening coupled with the dryline at the surface along this corridor. Confidence at this point is in the mid level range for timing but higher for severe weather to occur overall and its location. The next couple of model runs will help solidify the forecast closer to this event occurring. Friday night into Saturday will see low temperatures starting off in the upper 50s and into the 60s. Afternoon highs will only reach the upper 70s to low 80s due to a cold frontal boundary that will push through the region bringing in dryer, more stable air behind it with no precipitation chances along with it. High pressure will build in behind the aforementioned front with winds swinging back around to a more moist, upslope southeasterly flow for Sunday with high temperatures only in the 70s for the entire CWA. Winds will stay on the relatively light scale less than 15mph for the remainder of the weekend allowing for pleasant outdoor activities. Monday through Thursday will revert back to a more active severe weather pattern with return flow in the low levels back out of the southeast coupled with more unstable environments. Upper level flow will return back out of the southwest with another long wave trough along the western portion of the country with a series of shortwaves being part of the trigger for any thunderstorm activity every afternoon with PoPs in the 20s, which is normal for this time of year in May. High temperatures will soar back into the 80s Monday with 90s possible for southern counties along the Oklahoma border for Wednesday and Thursday. Morning lows will be quite mild and muggy with temperatures in the upper 50s to low 60s and dewpoints in the 50s for relative humidity values in the 90 percent range. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 524 AM CDT Thu May 17 2018 VFR conditions will prevail this morning under high pressure with clear skies and light southeasterly winds for all locations. High cirrus will push in later this morning as winds pick up at the surface under an increased pressure gradient due to a leeside trough that will develop along the Colorado border. The winds will diminish after sunset due to night time cooling and a shallow temperature inversion sets up at the surface. A severe weather pattern looks to set up across the western CWA with LBL expected to have showers and VCTS during the late afternoon and evening time frames. && .FIRE WEATHER... Issued at 310 AM CDT Thu May 17 2018 Low risk for today in regards to fire weather, but will see a return of at or near red flag conditions for Friday afternoon for the western counties west of Highway 83 behind a dryline that will push eastward to this point. Elevated conditions expected for Saturday behind a cold front that will increase northwest winds up to 30mph as well as dryer, downsloping conditions. Sunday and Monday will also see a lower risk due to return flow back out of the southeast advecting moisture in from the Gulf of Mexico and across the great state of Texas. Elevated conditions will return for Tuesday and Wednesday for the western counties once again associated with being behind another dryline and warming downsloping winds out of the southwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 62 87 61 / 20 30 20 30 GCK 85 61 88 57 / 20 40 20 20 EHA 90 60 91 56 / 40 40 10 0 LBL 89 64 92 59 / 60 60 20 10 HYS 86 63 84 61 / 10 30 30 40 P28 87 65 89 66 / 20 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous weather outlook, May 17, 3:09 AM CDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Thu May 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Thu May 17 2018 /209 AM MDT Thu May 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms possible this afternoon and evening for western counties west of Highway 83 with large hail up quarter sized and damaging winds up to 60 mph the main threat. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Fire weather risk will be critical at or near Red Flag conditions Friday for western counties west of Highway 83. All other areas will see a higher risk for severe weather. Large hail up to baseball sized and damaging winds over 60 mph are likely Friday afternoon and evening along with the possibility for a few tornados. Elevated fire risk Saturday behind a cold front but not again until the middle of next week associated with the dryline. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Fire weather: Elevated risk * Wednesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed west of Highway 83 late this afternoon through the evening hours. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, May 17, 10:14 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 1014 AM CDT THU MAY 17 2018 KSZ086-087-171545- Seward KS-Meade KS- 1014 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND NORTHWESTERN MEADE COUNTIES UNTIL 1045 AM CDT... At 1014 AM CDT, Doppler radar was tracking a strong thunderstorm very near Kismet, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Meade, Kismet, Missler and Plains. LAT...LON 3706 10075 3722 10083 3747 10037 3727 10028 TIME...MOT...LOC 1514Z 240DEG 49KT 3719 10071 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:14 AM CDT | Special Weather Statement | DDC | Meade | 31 min |
| May 17, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 41 min |
| May 17, 11:13 AM CDT | Special Weather Statement | DDC | Meade | 32 min |
| May 17, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.